Antibiotic allergies: What you should know

Young boy takes a dose of antibiotics from his mom
PHOTO: ADOBE STOCK

It’s Antibiotic Awareness Week, a great time for everyone to learn more about using these medications wisely and safely. Antibiotics are the most common medications prescribed to young children — they are also the most common cause of drug reactions. These reactions can range from a simple rash to more severe conditions that require emergency treatment. The risk of reactions is one of the reasons health care providers are so careful about giving antibiotics only to patients with an infection that will be helped by them, such as a urinary tract infection, skin infection or pneumonia.

Although about 10 percent of the population reports having a penicillin allergy, more than 90 percent of those people are not truly allergic.

Not all rashes are allergies

However, there is another piece to this puzzle. The reactions children have to antibiotics are often misunderstood. In fact, not all rashes are an allergic reaction. Viruses are a frequent cause of rash, and some antibiotics, such as amoxicillin, can cause a rash that is not a true allergy. When your child has a rash or other symptoms while taking a medication, it is important to talk to their pediatrician in detail about the reaction.

Why is this important? Penicillin-type drugs are the safest and best antibiotics for many common infections. Although about 10 percent of the population reports having a penicillin allergy, more than 90 percent of those people are not truly allergic. This means they could use penicillin safely. Even in people with a true allergy, half will lose this tendency within a five-year period.

What you can do

As a parent, there are a few things you can do to make sure your child uses antibiotics safely:

  • If your child has a rash while taking an antibiotic or has had one in the past, ask your pediatrician if this reaction is an allergy and what antibiotics your child can and can’t use in the future.
  • If your child has a penicillin allergy, ask your pediatrician if they think testing would be helpful.
  • When asked about your child’s allergies, be sure to describe the type of symptoms your child had and the results of any drug allergy testing. This can help your health care provider decide which antibiotic is best for your child.

Learn more about our Allergy and Asthma Program.

About our experts: 

Antibiotics-Kelly-Flett

Kelly Flett, MD, MMSc, is an attending physician in Pediatric Infectious Diseases at Boston Children’s Hospital and the medical director of Boston Children’s Antimicrobial Stewardship Program.

 

 

 

Brittany Esty headshotBrittany Esty, MD, MPH, is an attending physician in Immunology at Boston Children’s Hospital and an instructor in pediatrics at Harvard Medical School.